|Combivir + Viracept vs. D4T, 3TC, and Fortovase
Jul 31, 2000
I am HIV+ for 10+ years, have never had any opportunistic infections, and have never taken any antiretroviral drugs. My viral load hovers between 28,000 and 134,000. Last CD4 was 740. I have two doctors, and one of them would like me to begin treatment with Combivir + Viracept. The other would like me to start with D4T, 3TC, and Fortovase. They seem unable to agree. My concern is that I would like the most effective treatment, but I have had quite high liver enzyme tests (have Hep C)so think something as easy as possible on the liver would be preferable. Any suggestions? Thank you very much.
| Response from Dr. Squires
If I may make a suggestion it would be that you need to establish a partnership with one doctor. There is no one right way to treat HIV infection; it is very likely that you will continue to receive conflicting advice which may not be wrong but will leave you frustrated and unsure how to proceed. Studies suggest that physicians who take care of a greater number of HIV positive patients are more likely to deliver "expert" care so find out about the practice patterns of your physicians but settle on one doc if possible.
In terms of your hepatitis C infection, all of the protease inhibitors -- Viracept (nelfinavir) and Fortovase (saquinavir) are both PI's -- may cause your liver enzymes to increase once you are started on therapy. You will need to be monitored with frequent liver function tests once the regimen is started. Many physicians are initiating therapy with non-nucleoside reverse transcriptase inhibitors such as nevirapine (Viramune) or efavirenz (Sustiva)instead of PI's but combination regimens containing these agents may also cause liver enzyme elevations as well so the decision as to which of many combinations is the best one should be based on a number of factors in addition to the hepatitis C infection.
Hope that this has been helpful. Good luck
Kathleen E. Squires, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.